If you suffer from antidepressant withdrawal, you are not alone. Antidepressant withdrawal, also known as antidepressant discontinuation syndrome or antidepressant withdrawal syndrome is common. While the terms are often used interchangeably, Haddad and Anderson (2007)’s work cites that some authorities prefer using the term ‘discontinuation’ as opposed to ‘withdrawal,’ as antidepressants are not addictive.
Antidepressants are simply drugs used to treat depression and other conditions. Antidepressants work by balancing your brain’s chemical imbalances of neurotransmitters tied to your mood and behavior. When you stop taking antidepressants, your body may respond with physical and emotional symptoms of withdrawal.
If you experience symptoms of antidepressant withdrawal, there are ways to deal with your condition. Antidepressant withdrawal symptoms are reversible, not life-threatening, and self-limiting. There are ways to manage your symptoms.
How Does Antidepressant Withdrawal Happen?
Antidepressants are drugs that balance chemicals in your brain that regulate sadness and anxiety. When you stop taking antidepressants abruptly then you may experience negative symptoms. However, Renoir (2013)’s work states that not everybody who takes antidepressants will suffer from antidepressant withdrawal. Researchers are not sure if your genetics or what you are diagnosed with can affect the chances of experiencing symptoms of antidepressant withdrawal.
Haddad and Anderson’s (2007)’s work discusses how antidepressant withdrawal can both result from, and also cause, poor adherence in taking medications as prescribed. Some people miss their doses and feel symptoms of antidepressant withdrawal, which act as “reminders” for them to take their antidepressants. However, some people experience antidepressant withdrawal and choose to stop taking their medication.
What Makes Antidepressant Withdrawal More Likely?
Currently, there still needs to be more studies conducted to see how antidepressants can cause symptoms of antidepressant withdrawal. However, there have been a handful of studies on who is likely to experience symptoms, what drug may cause symptoms, and how time may affect the chances of getting antidepressant withdrawal symptoms.
Gabriel and Sharma (2017) write that antidepressant withdrawal is common, as 20% of patients who take antidepressants continuously for at least a month will experience withdrawal if they either stop or significantly reduce their dose.
Renoir (2013)’s work states that taking antidepressants with shorter half-lives result to more frequent symptoms of antidepressant withdrawal.
Haddad and Anderson (2007)’s work states that symptoms of antidepressant withdrawal are linked with any kind of antidepressant. Renoir (2013)’s work states that symptoms of antidepressant withdrawal can be seen with the discontinuation of any kind of SSRI drug that has been taken for a period of regular use. If you take SSRI for antidepressants, you may want to discuss SSRI discontinuation syndrome with your doctor.
Haddad and Anderson (2007)’s work included a list of antidepressants which can cause you to experience symptoms of antidepressant withdrawal, which was based on their literature review.
Here is a list of antidepressants reported to cause discontinuation symptoms:
- Tricyclic and related compounds. These include Amineptine, Amitriptyline, Amoxapine, Clomipramine, Desipramine, Doxepin, Imipramine, Nortriptyline, Protriptyline, and Trazodone.
- Monoamine oxidase inhibitors. These include Isocarboxazid, Moclobemide, Phenelzine, and Tranylcypromine.
- Selective serotonin reuptake inhibitors. These include Citalopram, Escitalopram, Fluoxetine, Fluvoxamine, Paroxetine, and Sertraline.
- Serotonin and noradrenaline reuptake inhibitors. These include Duloxetine, Milnacipran, and Venlafaxine.
- Miscellaneous antidepressants. These include Mirtazapine (noradrenergic and specific serotonergic antidepressant) and Nefazodone.
Renoir (2013)’s work states that there is no evidence on a relationship between the length of time somebody has been taking SSRI antidepressants and the severity of symptoms. Some studies suggest that short taper results in more symptoms of antidepressant withdrawal than doing a longer taper of the drug.
Withdrawal From Antidepressants: What Are The Symptoms?
You do not need to keep taking higher and higher doses of your antidepressant to get the same effect. Thus, antidepressants are not addictive or habit-forming. Experiencing symptoms of withdrawal from antidepressants does not mean that you are addicted to your antidepressants.
Gabriel and Sharma (2017) write that the symptoms are reversible, not life-threatening, and are self-limiting (which means that withdrawal from antidepressants can resolve itself on its own without treatment). However, before you stop taking your antidepressants you must talk to a doctor.
Haddad and Anderson (2007)’s work states that most patients will experience symptoms of withdrawal from antidepressants for a short and mild duration. However, some cases may be severe, last several weeks, and cause significant morbidity.
Based on Haddad and Anderson (2007)’s work, it is rare to have an onset of symptoms of withdrawal from antidepressants after more than 1 week. Symptoms may occur 2 to 4 days after drug cessation and may last 1 to 2 weeks.
Here are some of the symptoms of withdrawal from antidepressants you may experience a few days after you stop taking antidepressants:
|Cramps||Brain zaps or burning feelings|
|Diarrhea||Insomnia, with vivid dreams or nightmares|
|Flu-like symptoms||Nausea and sometimes vomiting|
|Flushed or red skin||Pain or numbness|
|Hypersensitivity to sound||Return of symptoms of depression|
|Feelings of dizziness||Tiredness|
If you feel any of the following severe symptoms of withdrawal from antidepressants, seek immediate medical help:
- Suicidal feelings
Get Help For Withdrawal From Antidepressants
Gabriel and Sharma (2017) write that because of a lack of specific treatment data, treatment for withdrawal from antidepressants has to be done on an individual basis.
Here are some methods of prevention and management of withdrawal from antidepressant:
- Antidepressants with short half-lives, or drugs that leave the body quickly, need to be tapered gradually (however, this may not prevent withdrawal from antidepressants in all cases)
- Faster tapering is possible in cases where doses are low
- If the symptoms are severe then the drug should be reintroduced with a slower taper started
- Switching to fluoxetine (Prozac) may be helpful in some cases when considering stopping another antidepressant
- Tapering may not be necessary for patients taking antidepressants for less than 4 weeks or patients who take fluoxetine (Prozac)
Restarting medication is discussed in Haddad and Anderson (2007)’s work, which says that symptoms of withdrawal from antidepressants can be resolved within 24 hours of taking the antidepressant medication again.
As a rule of thumb, take your antidepressant medication as prescribed. Have your medications tapered by healthcare professionals? If you think you are experiencing symptoms of antidepressant withdrawal even if you take your medication as prescribed or experience severe symptoms of withdrawal from antidepressants, notify your doctor or healthcare professional as soon as possible.